View Full Version : New to Adderall, hear voices trying to sleep (low dose)


joesmith33
12-06-13, 12:00 PM
Hi everyone. Thanks for taking the the to answer my questions here.

I was recently diagnosed with ADHD and prescribed 15MG of Aderall IR (generic) once a day in the AM. I've been on it now for 4 days. Around 3PM or so, the standard effects of the medication wear off, but for the rest of the night I still feel "something".

My biggest concerns right now, are how tired I get in the afternoon.. I almost fall asleep on my drive home. I get VERY tired and have to pull over. Will this get easier? Also, it doesn't help me to have this medication wear off in the afternoon, considering I have a 1.5 hour drive to work, and I have things I need to take care of in the PM.

My other concern is what happens when I try to fall asleep. I typically (before Adderall) would always go to sleep at 3AM and be up at 8AM. Now with Adderall in my system, my brain does not want to shut down to fall asleep, but on top of that, for the last two night, I've heard voices.

The voices only last for maybe a minute if that, but the first night was like 1000 people talking, and last night it was the sound of some guy screaming at me like in a horror movie. Again, it didn't last long, but is that normal for the first week??

My doctor is not very easy to talk to (when not in a session), and when I called about the side effects he said he was a busy person, so I'm hesitant to even call him about this. I will if its not something that could be standard in the first few days.

Also, my focus has not improved greatly (doctor said he will increase dose), but my self esteem and social anxiety almost feels "cured" while taking the med.

***EDIT: I did forget to mention that I drink lots of diet soda (4-6 liters a day). From reading a little further, maybe caffeine is causing these effects?

Again thank you for your time.

Daydreamin22
12-07-13, 08:55 AM
Um, if it’s 1000 people talking I think you’re having a major side effect. I would try something else. It’s great that your focus is cured. Maybe try another stimulant. Briefly and only if your dr allows it. Adderall induces or exasperates underlying mental health issues, such as anxiety, bipolar, etc...

BellaVita
12-07-13, 09:02 AM
Yeah, not normal.

Call your doc and tell him what's going on. You wanna be careful, if you have an underlying mental illness as Daydreamin' said Adderall could potentially trigger/worsen it.

Make sure your doc is aware of all of this before he even considers upping your dose.

Frenzee
12-07-13, 09:02 AM
The fatigue you're experiencing around the middle of the day could be considered normal since you've just started taking it. That's more of a matter of figuring out you proper dosage, and talking to your doctor about the different options- you can ask about XR (extended release), or see about tweaking when and how much of the medication you take. What and when you eat throughout the day affects the duration of the medication as well- all that diet coke you're drinking is super acidic and will actually aid in fluching the meds out of your system, causing them to wear off sooner.

Hearing voices and people screaming at you is definitely something you should talk to your doctor about. Between all of the caffeine, and this being your first week on Adderall, your brain has definitely got a lot to handle. It sounds like something needs to be changed up because hearing horror movie screams while you're trying to go to sleep doesn't sound fun at all :(

I'm sorry to hear that your doctor is difficult to communicate with. I'm sure it's true that he is a busy person, but part of his job is to address patients' concerns, or at least provide you with access to someone who's qualified to give you professional advice when there might be an issue with the treatment he's chosen. Have you thought about going to another doctor, or is that an option at all? Either way, you should certainly get a medical opinion somehow.

You went to a doctor of mental health with ADD issues (not 'voices in my head are talking to me' issues lol)... and he gave you meds that not only haven't helped with your focus, but have you hearing voices instead. Lol that sounds a little backwards if you ask me. It's probably nothing major, but you should always get a medical opinion just in case.

Good luck- I hope you're able to find something that works for you soon!

MarathonEngineer
12-07-13, 09:48 AM
Hi everyone. Thanks for taking the the to answer my questions here.
....

***EDIT: I did forget to mention that I drink lots of diet soda (4-6 liters a day). From reading a little further, maybe caffeine is causing these effects?

Again thank you for your time.


This is definitely causing some issues, sleep deprivation coupled with huge stimulant overload will cause some major issues in the brain functions - my non-doctoral advise, switch to white tea during the day and try and get some sleep (oh sweet irony of me saying to get sleep right now).

The amount of caffeine in 4-6 of diet soda is at minimum 1000-3000 milligrams of caffeine (about 10-12 redbulls), just wanna keep you aware cause I used to drink that much caffeine a day and ran into some rapid heart rate-high blood pressure problems, couples with lack of sleep your body starts tearing itself apart pretty quick

dag nab it
12-07-13, 06:15 PM
The voices you hear for a minute or so are coming from your subconscious mind. The amphetamine is blurring the boundaries between your conscious state and dreaming-daydreaming state (subconscious). If it happens only when you are trying to fall asleep, don't worry too much about it for now. It could be a temporary situation that will disappear as you get used to the medication.

What I'd worry more about is the quality of your sleep. Do you have trouble falling asleep or wake during the night? If so, the drug might be staying in your system too long. You could try splitting your dose and start taking the medication earlier in the day - for example, as soon as you rise in the morning, followed by a booster a few hours later. Even though you might think that you will tire too early, you could discover that the converse is true - that as the medication wears off you feel temporarily groggy but then bounce back.

To help with the temporary fatigue as the active part of the medication is wearing off - try drinking a cup of coffee or tea about 30 min. or an hour before your usual sleepy time or before you start your long commute home.

Or, you could switch to methylphenidate. You can take a short-acting tablet in the late afternoon. It wears off quickly and is unlikely to affect your sleep at night.

Now about that diet soda - are you NUTS?! Soda is an addictive substance created by tricky chemists who figured out how to make mega bucks: Soda makes people thirsty, so what do they do? - They drink MORE soda! "Ka-Ching!" ring the ca$h regi$ter$!! Besides, do you know how much sodium and phosphoric acid is in that diet soda?! It is messing up your body chemistry and your bones and teeth. My friend, drink cucumber water, herbal teas, tea with honey, or a bit of fruit juice in water, instead.

dag nab it
12-08-13, 11:01 PM
About JoeSmith drinking all of those sodas - I read something funny today:

"Hydration by sodas is difficult. For every eight swallows, you burp 7-Up."